Utah, 2022High Wind in Utah, May 19, 2022
May 19, 2022 · NWS GJT · 1 event in 1 county or zone
A broad Pacific trough and associated polar jet caused the pressure gradient to tighten over eastern Utah. This, paired with the approach of a surface cold front, resulted in widespread wind gusts of 40 to 55 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad Pacific trough and associated polar jet caused the pressure gradient to tighten over eastern Utah. This, paired with the approach of a surface cold front, resulted in widespread wind gusts of 40 to 55 mph. The Eastern Uinta Basin saw gusts up to 58 mph, which met high wind criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 19, 10:51 AM MST, 3 hours 49 minutes earlier.
Area forecast discussion, May 19, 10:51 AM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1151 AM MDT Thu May 19 2022
.UPDATE...
Issued at 904 AM MDT Thu May 19 2022
Updated the Red Flag Warnings to include Colorado Fire Weather
Zone 291. Based on the latest guidance, wind gusts up to 50 mph
will be possible this afternoon with critically low humidities.
The rest of the highlights remain on track. Even for areas where
fuels are not critical, caution should still be used for anyone
planning on any agricultural burns as widespread wind gusts of
stronger than 35 mph are expected.
&&
.SHORT TERM...(Today through Friday night)
Issued at 237 AM MDT Thu May 19 2022
Everything remains on track for some of that 'fun' springtime
weather for eastern Utah and western Colorado. Models remain in
excellent agreement that the polar front jet will continue to drop
down from the north today and as it does so, cause the surface
pressure gradient to tighten considerably. While this occurs, very
warm surface temperatures will allow some deep mixing this
afternoon. This mixing will tap into some of those stronger winds
(120+ kts) aloft and bring them to the surface. The end result is
some gusty winds for the CWA. These strongest winds will be
realized across the northern valleys where sustained winds of 25
to 35 mph are expected with gusts reaching between 50 to 60 mph.
High Wind Warnings remain in effect for those areas. Further east
and south, winds will be a bit lighter so current wind advisories
look good and remain in effect for the Uintas, Steamboat Springs,
I-70 corridor from eastern Utah to Vail and also down to Montrose.
Those areas NOT in any wind highlights can still anticipate some
gusty winds reaching up to 40 mph at times this afternoon. Outside
of the winds, dry conditions will remain in place along with
warmer than normal temperatures. With these conditions in place,
critical fire weather conditions will be met this afternoon so the
current Red Flag Warnings also remain in place. More on that
below.
As mentioned above, the jet stream will be dropping south through
the day and will support a strong cold front at the surface.
Little change from model run to model run continues to keep our
confidence high that this cold front will move into our northern
zones around 9PM this evening, give or take an hour or two, and
produce some light precip along this baroclinic zone. Best forcing
appears to be over the northern mountains and while precip will
likely start as a rain/snow mix, much colder temperatures will
cause a switchover to snow by midnight. Precip will then
overspread much of the northern valleys as the upper level support
begins to drop southward forcing the front to do the same. Best
forcing will remain along the front so the best chances for precip
remain along that boundary. This occurs around daybreak Friday
morning and as the front slowly drops south, precip will follow
suit bringing continued mountain snows to the northern mountains,
Flat Tops and portions of the central mountains. 5 to 11 inches of
snow still looks possible for elevations above 8500 feet so the
current winter weather advisories remain in place...some of the
higher terrain may see a few spots reaching over a foot of new
snow. By Friday evening, the front will be draped from about Vail
Pass down through the Grand Mesa to near Montrose. QPF amounts
will start waning though as the strongest upper level support
shifts to the Front Range. Even so, some precip is still expected
which is always good news. Heading towards midnight, some precip
will continue along the Continental Divide but will become very
spotty with only light amounts expected.
So what about those temperatures. Statistical guidance is showing
a drop of high temperatures right around 30 degrees. Highs today
will run about 10 degrees above normal, Friday they look to be
anywhere from 20 to 30 degrees BELOW normal. Keep in mind, this
will be for the northern half of the CWA. Areas south will see
cooler temps but only by about 10 degrees and it looks like the
coldest air won't move in for those areas until Saturday. Phew. A
few busy days coming up.
.LONG TERM...(Saturday through Wednesday)
Issued at 237 AM MDT Thu May 19 2022
Any lingering snow across the mountains of the Continental Divide
should gradually taper off through the morning hours on Saturday as
forcing wanes and shifts to our east. Low heights and chilly air
aloft combined with a late May sun angle may allow for some
additional showers and storms to pop up over the higher terrain
Saturday afternoon, but this activity will mostly be light. Winds
will once again be a concern across much of southwest Colorado with
the upper level jet remaining overhead. Combined with dry air in the
wake of the front (at least marginally so), we'll be looking at more
possible critical fire weather conditions. Not great news for the
Plumtaw wildfire north of Pagosa Springs. High temperatures will
remain quite cool for this time of year and will top out roughly 5
to 15 degrees below normal. Heights begin to rise on Sunday so
expect temperatures to follow suit and rebound back to near seasonal
norms. Despite the height rises, eastern Utah and western Colorado
will still be entrenched in a low amplitude troughy pattern with
still some residual chilly air and a strong jet aloft. That should
lead to another round of gusty winds and potential critical fire
weather across the south and afternoon convection over the western
Colorado mountains, particularly along the Continental Divide. One
final trailing shortwave trough embedded in the flow may enhance
this activity somewhat Sunday night into Monday. Latest models still
don't have a great handle on this feature just yet, but odds will
continue to favor the mountains and adjacent high valleys for any
additional precipitation. By that point, snow levels will have
climbed back above 9 to 10kft so snow amounts from this final system
will be minor with little impacts. Temperatures on Monday will
continue to hover near normal.
By Tuesday, the shortwave will likely be digging eastward into the
central Plains leaving us within drier northwest flow in its wake.
Still can't rule out an isolated shower or two way up high given the
favorable orographic flow, but otherwise, dry and warmer weather is
expected for a majority of the forecast area. This trend then likely
continues for Wednesday and beyond as WPC ensemble cluster 500mb
height guidance favors a large and anomalously strong ridge building
into the western CONUS. Thus, temperatures likely will continue
their climb back above normal with the potential for summerlike heat
returning to the forecast through the end of the work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1138 AM MDT Thu May 19 2022
Winds will pick up significantly this afternoon at terminals ahead
of an approaching frontal boundary. Southwesterly gusts of 35 to
45kts are expected at most terminals. The strongest winds will be
at northern terminals, where gusts of 55kts at KVEL are expected.
A few rain and snow showers will develop late in period during
overnight hours, mostly across the northern/central mountains.
Showers will lead to ILS breakpoint ceilings at those sites.
&&
.FIRE WEATHER...
Issued at 904 AM MDT Thu May 19 2022
As an anomalously strong Pacific trough moves into the northern
Rockies today, the pressure gradient will tighten up while
overhead a 120+ knot upper level jet will move in. Deep mixing
will occur this afternoon and bring some of these strong winds
down to the surface leading to widespread critical fire weather
conditions. Dry conditions remain in place and with fuels being
critical, the Red Flag Warnings for southwestern Colorado zones
and southeastern Utah zones remain in effect from late this
morning through 10PM this evening. Fire zone 291 was added this
morning as wind gusts of 50 mph are expected with critically low
humidities.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 10 PM MDT this evening for COZ207-290>295.
High Wind Warning until 10 PM MDT this evening for COZ001-002.
Wind Advisory until 10 PM MDT this evening for COZ005>008-011.
Winter Weather Advisory from midnight tonight to 6 AM MDT
Saturday for COZ004-010-013.
UT...Red Flag Warning until 10 PM MDT this evening for UTZ490-491.
High Wind Warning until 10 PM MDT this evening for UTZ024.
Wind Advisory until 10 PM MDT this evening for UTZ023-027.
&&
UPDATE...MMS
SHORT TERM...TGR
LONG TERM...MDM
AVIATION...LTB
FIRE WEATHER...TGJTHazardous weather outlook, May 19, 4:44 AM MST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
544 AM MDT Thu May 19 2022
COZ001>014-017>023-UTZ022>025-027>029-201300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
544 AM MDT Thu May 19 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Gusty winds will move in today with gusts for northern areas
reaching between 55 to 60 mph. A High Wind Warning is in effect
to account for these winds. Central valley locations will see
gusts up to 50 mph so wind advisories remain in effect for those
areas.
Red Flag Warnings also remain in effect this afternoon for SE UT
and SW CO due to the winds, low humidities and critical fuels.
Finally, a strong cold front will bring much colder temperatures
to the region and will cause some accumulating snow for the
northern and central mountains as well as the Flat Tops. 6 to 11
inches of new snow is expected so winter weather advisories remain
in effect for those areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A quick system moves in Monday and may bring some very isolated
showers to the Continental Divide. Once it passes through, high
pressure builds in bringing a return to warmer temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 19, 2:01 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM NON-TSTM WND GST 3 WSW OXFORD 37.15N 107.77W
05/19/2022 M51 MPH LA PLATA CO ASOS
ASOS STATION KDRO DURANGO LA PLATA CNTY
AIRPORT.
&&Local storm report, May 19, 2:02 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
302 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM NON-TSTM WND GST 1 E VERNAL 40.45N 109.52W
05/19/2022 M51 MPH UINTAH UT ASOS
ASOS STATION KVEL VERNAL RGNL AIRPORT.
&&Local storm report, May 19, 2:03 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM NON-TSTM WND GST 2 E RIFLE 39.53N 107.73W
05/19/2022 M47 MPH GARFIELD CO ASOS
ASOS STATION KRIL GARFIELD COUNTY RGNL AP.
&&Local storm report, May 19, 2:36 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
336 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST 1 W DOUGLAS PASS 39.60N 108.82W
05/19/2022 M58 MPH GARFIELD CO MESONET
MESONET STATION CO098 139S034 DOUGLAS PASS.
&&Local storm report, May 19, 2:38 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
338 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM NON-TSTM WND GST 18 NE NAPLES 40.62N 109.24W
05/19/2022 M54 MPH UINTAH UT MESONET
MESONET STATION DIAU1 DIAMOND RIM, VERNAL
19NE.
&&Local storm report, May 19, 2:39 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
339 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM NON-TSTM WND GST 4 NE GUNNISON 38.59N 106.87W
05/19/2022 M50 MPH GUNNISON CO MESONET
MESONET STATION EW3562 PEYTON.
&&High Wind, Eastern Uinta Basin
- When
- May 19, 2:40 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
A peak wind gust of 58 MPH was measured by an automated weather station near Vernal.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 19 to 20, 20222 deaths · 1 event
- Tornado and Damaging Winds in Illinois, May 19, 2022$601,000 · EF2 · 3 events
- Hail in Washington, May 19, 20221 death · 0.25 in hail · 1 event
- Tornado and Hail in Indiana, May 19 to 20, 2022$796,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Illinois, May 19, 2022$572,000 · EF1 · 17 events
- Tornadoes and Hail in Missouri, May 19, 2022$308,000 · EF1 · 16 events
- Hail and Damaging Winds in North Carolina, May 19 to 20, 2022$170,000 · 1.5 in hail · 41 events
- Tornado and Flood in Wisconsin, May 19, 2022$520,000 · EF0 · 17 events
- Tornadoes and Flooding in Missouri, May 19, 2022$98,000 · EF1 · 18 events
- Flash Flood and Hail in Minnesota, May 19 to 20, 2022$181,000 · 1.5 in hail · 23 events
- Hail and Damaging Wind in Minnesota, May 19, 20223 in hail · 80 events
- Tornado and Hail in Indiana, May 19, 2022$27,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014915.